Mitomycin-C Induced Hemolytic Uremic Syndrome: A Case Report and Literature Review

Dou Chen Wu, Jacqueline Ming Liu, Yuh Min Chen, Shuling Yang, Shian Min Liu, Li Tzong Chen, Jacqueline Whang-Peng

Research output: Contribution to journalArticle

20 Citations (Scopus)

Abstract

Hemolytic uremic syndrome spontaneously arises in a few patients with advanced cancer, but it is more commonly related to the use of certain chemotherapeutic agents. Mitomycin-C is, etiologically, the most common causative agent inducing hemolytic uremic syndrome, in a dose dependent manner. We report this syndrome, attributable to mitomycin-C at a cumulative dose of 40 mg/m2, in a gastric cancer patient. A 42-year-old female with stage III gastric cancer underwent radical gastrectomy and was given mitomycin-C at 10 mg/m2 intravenously every four weeks as adjuvant therapy. Hemolytic uremic syndrome was diagnosed three months after the last dose of mitomycin-C administration. The most prominent symptoms included pallor, hypertension and anasarca, with laboratory evidence of microangiopathic hemolytic anemia, azotemia and hyperkalemia. Her disease was progressive, but fortunately stabilized after staphylococcus column A dialysis. Her disease remained in remission for 24 months from the time of diagnosis, and then relapsed in the form of peritoneal carcinomatosis with partial intestinal obstruction.

Original languageEnglish
Pages (from-to)115-118
Number of pages4
JournalJapanese Journal of Clinical Oncology
Volume27
Issue number2
Publication statusPublished - Dec 1 1997
Externally publishedYes

Fingerprint

Hemolytic-Uremic Syndrome
Mitomycin
Stomach Neoplasms
Pallor
Azotemia
Hyperkalemia
Intestinal Obstruction
Hemolytic Anemia
Gastrectomy
Staphylococcus
Dialysis
Edema
Hypertension
Carcinoma
Neoplasms
Therapeutics

Keywords

  • Hemolytic uremic syndrome
  • Mitomycin-C
  • Staphylococcal A column dialysis

ASJC Scopus subject areas

  • Oncology
  • Radiology Nuclear Medicine and imaging
  • Cancer Research

Cite this

Wu, D. C., Liu, J. M., Chen, Y. M., Yang, S., Liu, S. M., Chen, L. T., & Whang-Peng, J. (1997). Mitomycin-C Induced Hemolytic Uremic Syndrome: A Case Report and Literature Review. Japanese Journal of Clinical Oncology, 27(2), 115-118.

Mitomycin-C Induced Hemolytic Uremic Syndrome : A Case Report and Literature Review. / Wu, Dou Chen; Liu, Jacqueline Ming; Chen, Yuh Min; Yang, Shuling; Liu, Shian Min; Chen, Li Tzong; Whang-Peng, Jacqueline.

In: Japanese Journal of Clinical Oncology, Vol. 27, No. 2, 01.12.1997, p. 115-118.

Research output: Contribution to journalArticle

Wu, DC, Liu, JM, Chen, YM, Yang, S, Liu, SM, Chen, LT & Whang-Peng, J 1997, 'Mitomycin-C Induced Hemolytic Uremic Syndrome: A Case Report and Literature Review', Japanese Journal of Clinical Oncology, vol. 27, no. 2, pp. 115-118.
Wu DC, Liu JM, Chen YM, Yang S, Liu SM, Chen LT et al. Mitomycin-C Induced Hemolytic Uremic Syndrome: A Case Report and Literature Review. Japanese Journal of Clinical Oncology. 1997 Dec 1;27(2):115-118.
Wu, Dou Chen ; Liu, Jacqueline Ming ; Chen, Yuh Min ; Yang, Shuling ; Liu, Shian Min ; Chen, Li Tzong ; Whang-Peng, Jacqueline. / Mitomycin-C Induced Hemolytic Uremic Syndrome : A Case Report and Literature Review. In: Japanese Journal of Clinical Oncology. 1997 ; Vol. 27, No. 2. pp. 115-118.
@article{ebfdf38ca1d547abb32eb318d9f12680,
title = "Mitomycin-C Induced Hemolytic Uremic Syndrome: A Case Report and Literature Review",
abstract = "Hemolytic uremic syndrome spontaneously arises in a few patients with advanced cancer, but it is more commonly related to the use of certain chemotherapeutic agents. Mitomycin-C is, etiologically, the most common causative agent inducing hemolytic uremic syndrome, in a dose dependent manner. We report this syndrome, attributable to mitomycin-C at a cumulative dose of 40 mg/m2, in a gastric cancer patient. A 42-year-old female with stage III gastric cancer underwent radical gastrectomy and was given mitomycin-C at 10 mg/m2 intravenously every four weeks as adjuvant therapy. Hemolytic uremic syndrome was diagnosed three months after the last dose of mitomycin-C administration. The most prominent symptoms included pallor, hypertension and anasarca, with laboratory evidence of microangiopathic hemolytic anemia, azotemia and hyperkalemia. Her disease was progressive, but fortunately stabilized after staphylococcus column A dialysis. Her disease remained in remission for 24 months from the time of diagnosis, and then relapsed in the form of peritoneal carcinomatosis with partial intestinal obstruction.",
keywords = "Hemolytic uremic syndrome, Mitomycin-C, Staphylococcal A column dialysis",
author = "Wu, {Dou Chen} and Liu, {Jacqueline Ming} and Chen, {Yuh Min} and Shuling Yang and Liu, {Shian Min} and Chen, {Li Tzong} and Jacqueline Whang-Peng",
year = "1997",
month = "12",
day = "1",
language = "English",
volume = "27",
pages = "115--118",
journal = "Japanese Journal of Clinical Oncology",
issn = "0368-2811",
publisher = "Oxford University Press",
number = "2",

}

TY - JOUR

T1 - Mitomycin-C Induced Hemolytic Uremic Syndrome

T2 - A Case Report and Literature Review

AU - Wu, Dou Chen

AU - Liu, Jacqueline Ming

AU - Chen, Yuh Min

AU - Yang, Shuling

AU - Liu, Shian Min

AU - Chen, Li Tzong

AU - Whang-Peng, Jacqueline

PY - 1997/12/1

Y1 - 1997/12/1

N2 - Hemolytic uremic syndrome spontaneously arises in a few patients with advanced cancer, but it is more commonly related to the use of certain chemotherapeutic agents. Mitomycin-C is, etiologically, the most common causative agent inducing hemolytic uremic syndrome, in a dose dependent manner. We report this syndrome, attributable to mitomycin-C at a cumulative dose of 40 mg/m2, in a gastric cancer patient. A 42-year-old female with stage III gastric cancer underwent radical gastrectomy and was given mitomycin-C at 10 mg/m2 intravenously every four weeks as adjuvant therapy. Hemolytic uremic syndrome was diagnosed three months after the last dose of mitomycin-C administration. The most prominent symptoms included pallor, hypertension and anasarca, with laboratory evidence of microangiopathic hemolytic anemia, azotemia and hyperkalemia. Her disease was progressive, but fortunately stabilized after staphylococcus column A dialysis. Her disease remained in remission for 24 months from the time of diagnosis, and then relapsed in the form of peritoneal carcinomatosis with partial intestinal obstruction.

AB - Hemolytic uremic syndrome spontaneously arises in a few patients with advanced cancer, but it is more commonly related to the use of certain chemotherapeutic agents. Mitomycin-C is, etiologically, the most common causative agent inducing hemolytic uremic syndrome, in a dose dependent manner. We report this syndrome, attributable to mitomycin-C at a cumulative dose of 40 mg/m2, in a gastric cancer patient. A 42-year-old female with stage III gastric cancer underwent radical gastrectomy and was given mitomycin-C at 10 mg/m2 intravenously every four weeks as adjuvant therapy. Hemolytic uremic syndrome was diagnosed three months after the last dose of mitomycin-C administration. The most prominent symptoms included pallor, hypertension and anasarca, with laboratory evidence of microangiopathic hemolytic anemia, azotemia and hyperkalemia. Her disease was progressive, but fortunately stabilized after staphylococcus column A dialysis. Her disease remained in remission for 24 months from the time of diagnosis, and then relapsed in the form of peritoneal carcinomatosis with partial intestinal obstruction.

KW - Hemolytic uremic syndrome

KW - Mitomycin-C

KW - Staphylococcal A column dialysis

UR - http://www.scopus.com/inward/record.url?scp=0031113953&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0031113953&partnerID=8YFLogxK

M3 - Article

C2 - 9152802

AN - SCOPUS:0031113953

VL - 27

SP - 115

EP - 118

JO - Japanese Journal of Clinical Oncology

JF - Japanese Journal of Clinical Oncology

SN - 0368-2811

IS - 2

ER -